Alert archive / Louisiana / Tornado Warnings in 2014

Tornado Warning 18, NWS Shreveport, LA

October 13, 2014De Soto Parish, Red River Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Oct 13, 2014, 9:01 AM CDT for De Soto Parish, Red River Parish, Louisiana. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2014, 9:01 AM CDT (14:01 UTC)
Expired
Oct 13, 2014, 9:30 AM CDT
In force
29 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties De Soto Parish, LA, Red River Parish, LA

The radar

The Shreveport radar (KSHV), 45 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 9:22 AM CDTTSTM WND DMGMansfield, LATREES DOWN COUNTY WIDE... LA 512 AND 481... FIRE TOWER ROAD... AND 177 NEARBY MANSFIELD AREA
Oct 13, 9:32 AM CDTTSTM WND DMGMansfield, LATREES DOWN COUNTY WIDE... LA 512 AND 481... FIRE TOWER ROAD... AND 177 NEARBY MANSFIELD AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 3:22 AM CDTTornado WatchSPC8 hr
Oct 13, 7:08 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 2.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
2.8
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WFUS54 KSHV 131401
TORSHV
LAC031-081-131430-
/O.NEW.KSHV.TO.W.0018.141013T1401Z-141013T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 AM CDT MON OCT 13 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  DE SOTO PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF MANSFIELD...
  RED RIVER PARISH IN NORTHWEST LOUISIANA...

* UNTIL 930 AM CDT

* AT 859 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  MANSFIELD...MOVING NORTHEAST AT 65 MPH.

* THE TORNADO WILL BE NEAR...
  GRAND BAYOU BY 910 AM CDT...
  LOGGY BAYOU AND CRICHTON BY 915 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT MONDAY MORNING
FOR SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA AND NORTHEASTERN
TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY
AFTERNOON FOR SOUTH CENTRAL ARKANSAS AND NORTHWESTERN LOUISIANA AND
EASTERN TEXAS.

&&

LAT...LON 3224 9357 3223 9344 3207 9330 3193 9371
      3202 9380
TIME...MOT...LOC 1401Z 227DEG 56KT 3202 9367

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 13, 7:17 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 13, 7:17 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 AM CDT MON OCT 13 2014

.AVIATION...
FOR THE 13/12Z TAFS...A STRONG LINE OF SHOWERS/THUNDERSTORMS
CURRENTLY LOCATED JUST WEST OF LINE FROM ELD TO SHV TO LFK WILL
CONTINUE TO MOVE EASTWARD ACROSS THE REGION PRODUCING STRONG AND
POTENTIALLY DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO CAN
NOT BE RULED OUT. CIGS AND VISIBILITY WILL CONTINUE TO LOWER TO IFR/LIFR
AS STORMS MOVE OVER TAF SITES. CIGS SHOULD IMPROVE AT OUR WRN
SITES IN E TX AND POSSIBLY SHV/TXK/LFK AFTER 13/21Z AND AFTER
14/00Z AT MLU/ELD. THE OTHER CONCERN WILL BE THE STRONG WINDS NOT
ASSOCIATED WITH CONVECTION AS S/SW FLOW WILL PICK UP LATER THIS
MORNING AND WIND SPEEDS WILL INCREASE TO 12-20 KTS WITH HIGHER
GUSTS APPROACHING 25-30 KTS. W/NW WINDS EXPECTED BEHIND THE FRONT
WITH SPEEDS DROPPING OFF AFTER 14/00Z. /20/

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT MON OCT 13 2014/

DISCUSSION...
SQUALL LINE IS JUST WEST OF THE CWA ATTM AND IS MOVING FASTER
THAN EXPECTED. GUIDANCE IS NOT HANDLING THE FASTER MOVEMENT SO
TODAYS HIGH TEMPS HAVE BEEN CREATED ON EXTRAPOLATION OF HAND DRAWN
THREE HOUR GRIDS. DEWPOINTS LIKE WISE. STILL LOOKING FOR
WIDESPREAD STRONG WINDS WITH THE LINE OF STORMS. A FEW DISCRETE
CELLS STILL POSSIBLE AHEAD OF THE LINE...AND THESE WILL HAVE TO BE
MONITORED FOR ROTATION. TORNADO WATCH HAS BEEN ISSUED THROUGH 16Z
TO COVER THIS MORNING. EXPECT ANOTHER FOR THE AFTERNOON...WHICH
WILL ACTUALLY HAVE MORE POTENTIAL DUE TO MORE LOW LEVEL INSTABILITY.
LAKE WIND ADVISORY WILL BE IN EFFECT FOR THE DAY FOR THE ENTIRE
CWA...BUT DO NOT EXPECT THE GUSTY WINDS ALL AREAS THIS MORNING DUE
TO A LOW LEVEL INVERSION IN SOME LOCATIONS AND MIXING DOWN OF THE
LOW LEVEL WINDS WILL BE SPORADIC.

BY MIDNIGHT...A CLOSED UPPER LOW IS EXPECTED TO BE LOCATED OVER
SOUTHERN MISSOURI WITH THE TROUGH EXTENDING SOUTH ACROSS THE CWA
AND TO THE UPPER TX COAST. THE SURFACE FRONT WILL BE EAST OF THE
AREA BY THAT TIME. SOME WRAP AROUND PRECIPITATION MAY FOLLOW THE
FRONT ACROSS SOUTHWEST ARKANSAS INTO NORTH CENTRAL LOUISIANA THIS
EVENING. COLD AIR ADVECTION WILL ALLOW TEMPS TO FALL INTO THE 50S
ACROSS ALL OF THE CWA BY DAYBREAK TUESDAY. ANY REMAINING PRECIP
SHOULD BE JUST NORTHEAST OF THE AREA BY THAT TIME.

ON TUESDAY...BRISK NORTHWEST WINDS WILL CONTINUE...BUT WITH CLEAR
SKIES...TEMPS SHOULD REACH THE 70S MOST AREAS. FOR TUESDAY NIGHT...
DECREASING WIND AND CLEAR SKIES WILL PROVIDE AMPLE RADIATIONAL
COOLING AND LOWS IN THE 40S CAN BE EXPECTED WEDNESDAY MORNING FOR
MOST OF THE CWA. FOR THE REST OF THE FORECAST WEEK...HIGHS WILL
BE NEAR NORMAL...IN THE UPPER 70S AND LOWER 80S. LOWS WILL BE
SLIGHTLY BELOW NORMAL DUE TO THE DRY AIR PLACE...WITH 40S NORTH TO
50S SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  53  74  48  78 / 100  20   0   0   0
MLU  82  55  73  50  77 / 100  40  10   0   0
DEQ  70  52  71  42  75 / 100  30   0   0   0
TXK  73  52  71  48  76 / 100  30   0   0   0
ELD  77  52  70  45  75 / 100  30  10   0   0
TYR  71  51  75  48  79 / 100  10   0   0   0
GGG  75  52  76  46  80 / 100  10   0   0   0
LFK  79  52  78  48  81 / 100  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

14/20
Hazardous weather outlook, Oct 13, 4:46 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
446 AM CDT MON OCT 13 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
446 AM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A SQUALL LINE WILL MOVE FROM WEST TO EAST ACROSS THE REGION TODAY.
DAMAGING WIND WILL BE THE MAIN THREAT FROM THIS EVENT. A FEW
DISCRETE THUNDERSTORMS MAY DEVELOP AHEAD OF THE SQUALL LINE...
WITH A FEW TORNADOES POSSIBLE IN THESE STORMS. HIGHEST RISK OF
THE TORNADOES WILL BE ACROSS SOUTH CENTRAL ARKANSAS AND NORTH
CENTRAL LOUISIANA. LOCALLY HEAVY RAINFALL IS POSSIBLE...BUT DUE TO
THE FAST MOVEMENT OF THIS SYSTEM...FLASH FLOODING IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED AREA WIDE TODAY.

In the hours before

Local storm report, Oct 13, 7:30 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 AM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND DMG     MOUNT VERNON            33.17N  95.22W
10/13/2014                   FRANKLIN           TX   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTS A BUILDING DESTROYED...2 ROLLED
            OVER 18 WHEELERS...AND DAMAGE TO A CEFCO GAS STATION AT
            THE INTERSECTION OF HWY 37 AND INTERSTATE 30.

&&

EVENT NUMBER SHV1400621

20
Local storm report, Oct 13, 7:42 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 AM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     TSTM WND DMG     RUSK                    31.80N  95.15W
10/13/2014                   CHEROKEE           TX   LAW ENFORCEMENT

            TREES DOWN ALL OVER COUNTY BLOCKING HWYS 84... 2138...
            747 SOUTH... CR 3908 ... 3708

&&

EVENT NUMBER SHV1400622

25
Local storm report, Oct 13, 8:02 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
802 AM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     TSTM WND DMG     PITTSBURG               33.00N  94.97W
10/13/2014                   CAMP               TX   EMERGENCY MNGR

            TREES DOWN... BARN BLOWN DOWN POWER LINES DOWN NORTH OF
            LEESBURG BETWEEN LEESBURG AND LAKE BOB SANDLIN... ROADS
            BLOCKED

&&

EVENT NUMBER SHV1400623

25
Local storm report, Oct 13, 8:04 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
804 AM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     TSTM WND DMG     HENDERSON               32.16N  94.80W
10/13/2014                   RUSK               TX   LAW ENFORCEMENT

            TREES DOWN ALL OVER COUNTY

&&

EVENT NUMBER SHV1400624

25
Local storm report, Oct 13, 8:51 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 AM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     3 N HARRIS              33.79N  94.72W
10/13/2014                   MCCURTAIN          OK   LAW ENFORCEMENT

            POWER LINES DOWN

&&

EVENT NUMBER SHV1400625

25
Local storm report, Oct 13, 8:53 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 AM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND DMG     4 S GARVIN              33.90N  94.95W
10/13/2014                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREE DOWN ON HWY 37 AT IRON STOB ROAD

&&

EVENT NUMBER SHV1400626

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:11 PM CDTLake Wind AdvisorySHVBossier, Caddo, De Soto, Webster21 hr
Oct 13, 5:43 AM CDTSevere Thunderstorm WarningSHVBossier, Caddo47 min
Oct 13, 7:32 AM CDTSevere Thunderstorm WarningSHVClaiborne, Webster43 min
Oct 13, 8:54 AM CDTSevere Thunderstorm WarningSHVDe Soto, Red River51 min
Oct 13, 9:21 AM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine24 min
Oct 13, 9:35 AM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Red River, Webster40 min
Oct 13, 10:09 AM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln, Natchitoches, Red River, Winn66 min
Oct 13, 10:26 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine, Winn64 min
Oct 13, 10:41 AM CDTSevere Thunderstorm WarningSHVLincoln, Union64 min
Oct 13, 10:45 AM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, Lincoln, Ouachita, Union, Winn60 min
Oct 13, 10:54 AM CDTSevere Thunderstorm WarningSHVSabine36 min
Oct 13, 11:04 AM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Winn26 min
Oct 13, 11:13 AM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Winn32 min
Oct 13, 11:25 AM CDTTornado WarningSHVOuachita20 min
Oct 13, 11:27 AM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita, Union, Winn63 min
Oct 13, 11:49 AM CDTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Natchitoches, Winn56 min

Nearby

Tornado Warnings in Louisiana, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.